Texas, 2016Lightning Strike in Texas, August 13, 2016
August 13, 2016 · NWS SHV · 1 event in 1 county or zone
Scattered showers and thunderstorms developed over portions of East Texas on August 13th, near and north of an upper level low pressure system that was stationary over Southcentral Louisiana and responsible for widespread significant flash flooding over that portion of the state. Although the storms that developed were not severe over the region, lightning from a storm near Bronson, Texas in…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over portions of East Texas on August 13th, near and north of an upper level low pressure system that was stationary over Southcentral Louisiana and responsible for widespread significant flash flooding over that portion of the state. Although the storms that developed were not severe over the region, lightning from a storm near Bronson, Texas in Sabine County struck a vehicle outside a home as a couple was unloading it. A male and female both suffered burns and bruises, with the male also knocked unconscious.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 13, 1:19 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 13, 1:19 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
219 PM CDT SAT AUG 13 2016
.DISCUSSION...
Disturbance across South Louisiana continues to dominate the
weather pattern this afternoon. Diurnally driven showers and
thunderstorms beginning to develop across much of East Texas and
Portions of North Louisiana between the surface low and an ill
defined frontal boundary that is gradually being absorbed by the
low.
Latest global models are in agreement that another convective
burst is expected overnight mainly across southwest Louisiana with
an axis extending northward toward Toledo Bend. Because of the
uncertainty with placement and timing of this burst, and the fact
that previous convective signatures of the same caliber have
produced rainfall totals of up to 12 inches across portions of
South Louisiana, I have issued a flash flood watch from Angelina
County eastward to Lasalle Parish. This flash flood watch is in
effect through 7 PM Sunday. Latest estimates are that rainfall
totals of up to 5 inches may be possible across Toledo Bend,
up to 4 inches in Lufkin and around 3.5 inches across La Salle
Parish through Sunday afternoon.
An upper-level trough is forecast to absorb the disturbance Sunday
night into Monday. However, because the trough will linger across
Oklahoma into Central Texas, elevated rain chances can be expected
through the middle of the work week. The trough should exit the
region Thursday. But, a series of weak upper-level disturbances
in the southwest flow aloft will maintain a chance of showers and
thunderstorms through the remainder of the forecast period. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 85 74 86 / 60 80 70 70
MLU 74 83 73 86 / 80 80 50 70
DEQ 74 82 72 84 / 50 70 60 50
TXK 74 83 73 84 / 60 70 70 70
ELD 73 81 73 84 / 70 80 70 70
TYR 76 87 74 86 / 40 60 60 50
GGG 76 86 74 86 / 50 70 60 60
LFK 76 86 75 87 / 80 80 60 60
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...Flash Flood Watch through Sunday evening for LAZ017>022.
OK...None.
TX...Flash Flood Watch through Sunday evening for TXZ152-165>167.
&&
05
Hazardous weather outlook, Aug 13, 10:47 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SAT AUG 13 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-153-141700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-SHELBY-
1147 AM CDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT DUE TO
AN UPPER LEVEL DISTURBANCE ACROSS THE PLAINS AND AN APPROACHING
UPPER LEVEL LOW ACROSS SOUTHEAST LOUISIANA. BRIEF HEAVY
DOWNPOURS... FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS WILL BE POSSIBLE WITH SOME STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
RAIN CHANCES WILL REMAIN HIGH SUNDAY THROUGH AT LEAST THE EARLY
PART OF NEXT WEEK DUE TO AN UPPER-LEVEL DISTURBANCE REMAINING
NEARLY STATIONARY ACROSS THE SOUTHERN PLAINS WITH LOCALLY HEAVY
RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.
LAZ017>022-TXZ152-165>167-141700-
SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
ANGELINA-SAN AUGUSTINE-
1147 AM CDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT DUE TO
AN UPPER LEVEL DISTURBANCE ACROSS THE PLAINS AND AN APPROACHING
UPPER LEVEL LOW ACROSS SOUTHEAST LOUISIANA. BRIEF HEAVY
DOWNPOURS... FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS WILL BE POSSIBLE WITH SOME STORMS. A FLASH FLOOD WATCH IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
RAIN CHANCES WILL REMAIN HIGH SUNDAY THROUGH AT LEAST THE EARLY
PART OF NEXT WEEK DUE TO AN UPPER LEVEL DISTURBANCE REMAINING
NEARLY STATIONARY ACROSS THE SOUTHERN PLAINS WITH LOCALLY HEAVY
RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.
05
Lightning, Sabine
- When
- August 13, 2:57 PM CST
- Where
- Sabine County, 2.2 mi SW of Rosevine
- Injuries
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 31.397, -94.026
Lightning struck a vehicle while a couple was unloading it. Both the male and female victims suffered burns and bruises, with the male also briefly knocked unconscious.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in New York, August 13, 201623 injured · $1.0 million · 70 kt wind · 94 events
- Flash Flooding and Flooding in Missouri, August 13 to 17, 20161 death · $220,000 · 12 events
- Hail and Damaging Winds in Pennsylvania, August 13 to 16, 20161 death · 2 injured · 52 kt wind · 6 events
- Wildfire in California, August 13 to 26, 2016$1.5 million · 1 event
- Damaging Winds in New York, August 13, 2016$241,000 · 50 kt wind · 21 events
- Flash Flood and Flooding in Massachusetts, August 13 to 14, 2016$181,000 · 50 kt wind · 23 events
- Damaging Winds in New York, August 13, 2016$130,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Connecticut, August 13, 2016$96,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Florida, August 13, 2016$70,000 · EF0 · 3 events
- Flash Flooding and Flooding in Illinois, August 13 to 17, 2016$36,000 · 14 events
- Damaging Winds and Lightning Strike in Connecticut, August 13 to 14, 20161 injured · $27,000 · 61 kt wind · 10 events
- Flash Flood and Damaging Wind in Texas, August 13, 2016$40,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645918.